SHREWSBURY, N.J., Mar. 17, 2021 /PRNewswire-PRWeb/ — The American Society of Plastic Surgeons (ASPS) has put out a statement advising its members not to discourage patients with dermal fillers from taking the Moderna COVID-19 vaccine. The guidance comes following reports that three patients with a history of dermal filler use who took the Moderna vaccine experienced some degree of lip or facial swelling as a side effect.
“I completely agree with the recommendation from the ASPS,” notes New Jersey based Plastic Surgeon and skincare specialist Dr. Alexis Parcells, owner of Parcells Plastic Surgery. “The reports of reactions from the 3 women represents a tiny percentage of the population, the symptoms resolved quickly and the benefits of the COVID-19 vaccine far outweigh the described side effects”, adds Dr. Parcells.
The ASPS also noted “in light of recent media coverage of the Moderna COVID-19 vaccine’s associated side-effects noted in patients with dermal fillers, it is important for physicians and patients to understand the self-limited nature of these reported events. The current reported side effects have only been observed in the Moderna vaccine trial in 3 out of 15,184 recipients; it is currently unknown how many participants had a history of dermal filler usage.” Moreover, ASPS offered that “dermal filler-associated delayed hypersensitivity immunologically based reactions have been reported for both hyaluronic acid and non-hyaluronic acid-based fillers. These reactions have specifically been demonstrated after influenza-like illness.”
The FDA noted in its December 17th, 2020 report on the trials that in each of these cases, the swelling completely resolved.
What It All Means
Dr. Parcells explains that “most dermal fillers are broken down by the material used to create the gel that adds volume to the face. Either they are made with hyaluronic acid (a substance that is actually found naturally occurring in the body) or they are made with something else.”
The ASPS is saying there have been instances where the immune system, responding to an “influenza-like illness,” inadvertently targets the lip filler and fights it, too – causing swelling. These responses are “delayed hypersensitivity” because the body accepted the fillers just fine initially, then became sensitive to them when the immune response was triggered by an illness.
These instances happen regardless of whether the filler is made with hyaluronic acid or something else. Dr. Parcells offers that, “because vaccines work by making the body think that it’s fighting an illness to trigger an immune response, it’s not out of line to think that an immune system response to a vaccine like the COVID-19 vaccine might do the same thing.”
According to the FDA, the patients who experienced these reactions make up less than .02% of the total number of patients tested. Dr. Parcells notes that “without knowing how many of the participants in the Moderna vaccine trials had a history of using dermal fillers, it is difficult to make evidence-based conclusions on the likelihood of other dermal filler patients experiencing similar side effects. The patients were not asked about their dermal fillers until the side effects presented, and a study on the Moderna vaccine specifically looking at the reactions of people with dermal fillers has not been conducted – yet.”
Dr. Parcells worries about the negative impact from media outlets jumping to conclusions that people with dermal fillers are at risk of swelling if they take the Moderna vaccine and warns against false media reporting. Dr. Parcells points to a more even handed article in ALLURE Magazine in which it is reported that the vast majority of plastic surgeons note that the benefits of the Moderna Vaccine far out outweigh the potential risks of lip or facial swelling for dermal filler patients. Dr. Parcells continues to advise patients who use dermal fillers to get vaccinated.
“The opinion of the ASPS and plastic surgeons around the world is clear and unwavering,” says Dr. Parcells. “If you do experience swelling, it can be easily treated with antihistamines and steroids. The potential side effects of getting COVID-19 are far worse than the vaccine. The risk is overhyped. Get the vaccine.”
Melissa Chefec, MCPR, LLC, 2039686625, firstname.lastname@example.org
SOURCE American Society of Plastic Surgeons